Texas, 2019

Hail and Damaging Wind in Texas, November 30, 2019

November 30, 2019 · NWS FWD · 2 events in 2 counties and zones

Showers and thunderstorms developed along a front during the early morning hours. One storm produced quarter sized hail in Grayson County, and another storm produced minor wind damage in Van Zandt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Showers and thunderstorms developed along a front during the early morning hours. One storm produced quarter sized hail in Grayson County, and another storm produced minor wind damage in Van Zandt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 30, 3:24 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Nov 30, 3:24 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Fort Worth TX
324 AM CST Sat Nov 30 2019

.SHORT TERM...
/Today and Tonight/

A cold front has now entered North Texas and will continue moving
to the southeast through the rest of the morning and into the
early afternoon hours. Convection associated with this front is
expected to increase as it approaches the I-35 corridor when it
will encounter better low level moisture characterized by dew
points in the lower 70s. Instability ahead of the front has
steadily been rising in the wake of last night’s warm front, but
convection has stayed at a relative minimum thanks to a weak cap
that has developed as a result of an increasing southwesterly low
level jet, aiding in slight warming one to two kilometers above
the surface.

As the front approaches the I-35 corridor, the cap will begin to
erode, allowing for some elevated showers and thunderstorms to
develop. Given MLCAPE is expected to range from around 1500-2000
J/kg, and effective shear will range in the mid 40s to lower 50
kts, can’t rule out the development of a few strong to severe
thunderstorms along the front. Surface convergence will not be
maximized along the front given winds ahead of the front will be
out of the south to southwest. Therefore, the tornado potential
will remain fairly low as thunderstorms are likely to remain
elevated. The main threat as the line of thunderstorms moves
southeast will be large hail, followed by damaging winds.

Precipitation will be ending from northwest to southeast as the
cold front advances forward. Highs will occur ahead of the front,
with a gradual descent in temperatures expected in the wake of the
front. A tightening surface pressure gradient will allow for
winds this afternoon to remain breezy, generally between 15 to 25
mph out of the west. At times, winds may gust as high as 30 mph.
For the aviation community, this may cause crosswind issues on
N-S oriented runways, especially in the mid to late afternoon
hours. As the lower atmosphere decouples from the higher wind
speeds aloft, winds are expected to drop to around 10-15 mph
overnight. Low temperatures tonight will drop into the mid 30s in
the north to the lower 40s in the south.

Hernandez

&&

.LONG TERM...
/Next Week/

Seasonally progressive flow will start the month of December, with
periodic frontal passages keeping temperatures from straying too
far from normal values. A dry start to the month will be briefly
interrupted by a fast-moving system around Thursday.

The holiday weekend will end with a cool, breezy day as brisk
northwest winds offset the sun's warmth. These winds will subside
Sunday night, allowing temperatures to plunge into the 30s. A
light breeze may manage to keep the surface layer sufficiently
stirred, but some protected areas in our western zones could dip
into the 20s Monday morning. Despite healthy steering flow aloft,
the postfrontal surface high will be slow to transit the area, and
Monday will be another cool day (albeit with lighter winds).
Tuesday's sudden warm up, aided by strongly veered surface flow,
will be arrested by the arrival of the next front; but high
temperatures will continue to reach the 60s the remainder of the
week.

There is still considerable spread among extended guidance (and
ensemble members) with the evolution of a speedy shortwave late in
the week. However, despite the differences in strength and timing,
the southerly track through North Texas remains consistent.
Another high-confidence aspect of the forecast is the moisture the
system and its associated front will have at their disposal. The
differences in timing will spread chance PoPs through Thursday and
Thursday night, but the speed of the impulse keeps this a
remarkably tight window so deep into the forecast.

25

&&

.AVIATION... /Issued 1126 PM CST Fri Nov 29 2019/
/06z TAFs/

A warm front has cleared all TAF sites to the north as of 05z,
and flight categories have improved accordingly. In its wake,
south winds of 15-20 kts are aiding in some turbulent near-surface
mixing, aiding ceilings in climbing above 1 kft. The last
remaining IFR cigs in the Metroplex are expected to lift over the
next hour or two, with MVFR then prevailing. While some elevated
showers are possible overnight, am expecting fairly dry conditions
for the first few hours of the TAF period.

The next feature of interest will be a surface cold front progged
to progress through the Metroplex airports around 10-12z and at
Waco around 16z. This boundary will supply lift to an increasingly
moist and unstable airmass ahead of it, and should be capable of
initiating showers and storms as it advances southeastward. A
brief window of VCTS has been maintained at all airports around
FROPA time. Winds will become westerly following the cold front's
passage, and will increase to 15-20 kts by midday Saturday. In
addition, gusts as high as 30 kts will be possible for a few hours
during the afternoon which could result in some crosswind issues
on N-S oriented runways. Otherwise, the west winds will rapidly
usher in drier air, leading to clearing skies and VFR conditions
through the remainder of the period.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    72  40  57  36  57 /  40   0   0   0   0
Waco                78  41  60  36  60 /  50   0   0   0   0
Paris               72  39  53  33  53 /  90   0   0   0   0
Denton              70  38  57  34  57 /  20   0   0   0   0
McKinney            71  38  56  34  56 /  50   0   0   0   0
Dallas              72  42  58  37  57 /  50   0   0   0   0
Terrell             74  41  57  35  57 /  80   0   0   0   0
Corsicana           76  42  57  37  57 /  70   0   0   0   0
Temple              77  42  60  37  61 /  50   0   0   0   0
Mineral Wells       71  37  56  33  59 /   5   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

25/08
Hazardous weather outlook, Nov 30, 3:35 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
335 AM CST Sat Nov 30 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
335 AM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Scattered thunderstorms will develop along a southeastward moving
cold front this morning. A few strong to severe storms will be
possible. Main hazards will be large hail, damaging winds and
lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Low storm chances arrive on Thursday for much of the area. Lightning
will be the primary hazard. No severe weather is expected.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested east of I-35 through the
morning hours.

In the hours before

Special weather statement, Nov 30, 5:08 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
508 AM CST Sat Nov 30 2019

TXZ093-301200-
Grayson TX-
508 AM CST Sat Nov 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAYSON COUNTY UNTIL 600
AM CST...

At 507 AM CST, Doppler radar was tracking a strong thunderstorm near
Gunter, or 15 miles south of Whitesboro, moving northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Sherman, Denison, Van Alstyne, Howe, Gunter, Bells, Tom Bean, Savoy,
Knollwood, Dorchester, Southmayd, Tioga and Luella.

LAT...LON 3377 9650 3378 9643 3373 9638 3356 9638
      3340 9667 3341 9684 3342 9689 3342 9694
      3349 9694 3382 9653
TIME...MOT...LOC 1107Z 243DEG 36KT 3345 9681

Hernandez

The radar

The Dallas/Ft Worth radar (KFWS), 134 km away, was scanning. The volume nearest the first event began at 11:26 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grayson

When
November 30, 5:25 AM CST
Where
Grayson County, 2.09 mi W of Sherman Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.636, -96.616

Quarter size hail was reported at SH56 and US75 in Sherman.

Thunderstorm Wind, Van Zandt

When
November 30, 9:45 AM CST
Where
Van Zandt County, 0.8 mi NW of Wills Pt
Measured
58 kt (67 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.709, -96.009

Roof damage and an estimated 67 mph wind gust was reported in Wills Point.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865017, 865018.